Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 1, 1997, 11:17 PM EDT for Alger County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 1997, 11:17 PM EDT (03:17 UTC)
- Expired
- Jul 2, 1997, 12:20 AM EDT
- In force
- 63 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
337 WUUS1 KMQT 021519 SVRMQT MIC003-020420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1117 PM EDT TUE JUL 1 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN ALGER COUNTY - NORTH CENTRAL UPPER MICHIGAN * UNTIL 1220 AM EDT * SOME LOCATIONS AFFECTED MUNISING * AT 1115 AM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF TRENARY. THE STORM WAS MOVING NORTH AT 40 MPH. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE STORM WILL BE AT MUNISING AT 1155 AM EDT. STAY INDOORS AND AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER IN A STRONG BUILDING. PELLETT/GUENTHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:10 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 1, 10:10 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MARQUETTE MI 1005 PM EDT TUE JUL 01 1997 SHORT TERM CONCERN IS FOG NR LK SUP. LATEST SFC CHART SHOWS RDG OF HI PRES NOSING SWWD FROM CNTRL ONTARIO INTO CNTRL U.P. GOES-8 INDICATES FOG/STRATUS SPRDG SWWD IN LGT NELY FLOW. AT 01Z...FOG EXTENDED INLAND ABOUT 10-20 MILES FROM LK FROM KEWEENAW TO WHITEFISH PT. FOG OVR WRN LK SUP IS CLINGING CLOSER TO SHORELINE WITH LESS PENETRATION INLAND. GOES-8 LOOP INDICATES BACK EDGE OF STRATUS AREA MAKING STEADY PROGRESS SWWD AS WELL...WITH BACK EDGE ALREADY NR NRN TIP OF KEWEENAW. AS DEEP LO PRES IN NRN PLAINS MOVES EWD THIS EVNG...LOOK FOR WINDS TO SHIFT A BIT MORE TO E AND SE. SO XPCT PROGRESS OF FORWARD AND BACK EDGES OF FOG MASS TO SLOW DOWN A BIT. FURTHER INLAND...SFC OBS/GOES-8 INDICATE DIURNAL CU BEGINNING TO DSPT. TEMPS AT 01Z RANGE FROM 55 TO 60 NR LK SUP TO ARND 75 AT IMT. FOCUS FOR LATER TNGT WL SHIFT TO THREAT OF TSRA. SCNTRL MN CURRENTLY GETTING HIT HARD WITH SEVERE TSRA...AND TORNADO WATCH BOX NOW UP IN WRN WI TIL 06Z. TSRA FRMG IN AREA OF IMPRESSIVE THETA E RDG AND LO LVL MSTR CNVGC WITH SLY LLJ UNDER EXIT RGN OF WLY H3 JET MAX. MPX SDNG SHOWS A TORNADIC LOOKING HODOGRAPH WITH ADAP CHARTS INDICATING LI ARND -10 OVR SRN MN/SWRN WI. IN NRN MN...DLH 88D SHOWS A MORE GENERAL AREA OF SHRA WITH IMBEDDED TSRA IN A MORE STABLE AIRMASS UNDER INFLUENCE OF ELY FLOW OFF LK SUP. ADAP...00Z GRB SDNG AND GOES-8 DERIVED STABILITY INDICES SHOW A STABLE AIRMASS OVR U.P. ASSOCIATED WITH RDG OF HI PRES MENTIONED ABV. A SHARP GRADIENT OF STABILITY IS NOTED OVR NRN WI ON ADAP CHARTS...AND GOES-8 LOOP SHOWS A TENDENCY FOR COLDEST CLD TOPS TO MOVE MORE ESEWD TOWARD GREATER INSTABILITY OVR SCNTRL WI. ALTHOUGH MODELS FCST U.P. TO FALL INTO LEFT EXIT OF H3 JET AND AN AXIS OF QVECTOR CNVGC/ UVV AND THETA-E MAX/MSTR CNVGC TO MOVE INTO SW COUNTIES ARND 06Z AND THEN TO MQT-ESC BY 12Z...THINK MOST SGNFT TSRA WL REMAIN S OF U.P. WHERE GREATEST INSTABILITY WL REMAIN. MAGNITUDE OF LLJ ALSO FCST TO DCRS AS SYS SPREADS EWD. PROGGED SNDG AND HODOGRAPH FOR IMT AT 12Z SHOWS A CAPE OF ONLY ABOUT 300-500 J/KG WITH MUCH LESS WIND SHEAR THAN UPSTREAM ATTM--HELICITY ABOUT 110 AND EHI NARND 0.5. WL RESTRICT MENTION OF GUSTY WINDS WITH TSRA TO WI BORDER COUNTIES WHERE LWR LVLS NOT EXCESSIVELY STABILIZED BY FLOW OFF LK SUP. ABSENCE OF SOLAR HTG WL ALSO HINDER CHCS OF SVR TSRA. KC
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:42 AM EDT | Severe Thunderstorm Warning | MQT | Marquette | 63 min |
| Jul 2, 11:29 AM EDT | Severe Thunderstorm Warning | MQT | Alger | 13 hr |
| Jul 2, 11:58 AM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 62 min |
| Jul 2, 11:58 AM EDT | Severe Thunderstorm Warning | MQT | Delta | 62 min |
| Jul 2, 12:02 PM EDT | Severe Thunderstorm Warning | MQT | Delta, Schoolcraft | 58 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.